Cookie policy: This site uses cookies (small files stored on your computer) to simplify and improve your experience of this website. Cookies are small text files stored on the device you are using to access this website. For more information please take a look at our terms and conditions. Some parts of the site may not work properly if you choose not to accept cookies.

Join

Subscribe or Register

Existing user? Login

Atrial fibrillation

Lower-GI bleeding should be investigated in anticoagulated patients, researchers say

Researchers found that, across all ages, lower gastrointestinal bleeding was associated with a significantly higher risk of colorectal cancer compared with patients who did not bleed.

Colon cancer endoscope image

Source: Gastrolab / Science Photo Library

The researchers concluded that lower gastrointestinal bleeding in patients with atrial fibrillation should not be dismissed as a “mere consequence of anticoagulation treatment”

Lower gastrointestinal (GI) bleeding in patients with atrial fibrillation (AF) who are being treated with oral anticoagulants is associated with a higher risk of being diagnosed with colorectal cancer, a study published in the European Heart Journal suggests (7 February 2020)[1].

Researchers studied data on 125,418 people in Denmark who were initiating anticoagulant therapy for AF. They were followed up for a maximum of three years’ treatment, during which time there were 2,576 cases of lower-GI bleeding. Among these cases, 140 were diagnosed with colorectal cancer.

Across age groups from 65 years and under to over 85 years, the risk of incident colorectal cancer following lower-GI bleeding ranged from 3.7% (95% confidence interval [CI] 2.2–6.2) to 8.1% (95% CI 6.1–10.6). Across all age groups, lower-GI bleeding was associated with a significantly higher risk of colorectal cancer compared with patients who did not bleed. The risk ratios ranged from 10.6 (95% CI 6.8–16.6) in those aged 71–75 years, to 24.2 (95% CI 14.5–40.4) in those aged 65 years old and younger.

Lower-GI bleeding is strongly associated with malignant GI lesions and the researchers suggested that anticoagulant treatment may unmask yet undiagnosed lesions.

The authors wrote: “Our data indicate that lower-GI bleeding in these patients should not be dismissed as a mere consequence of anticoagulation treatment”.

“Timely examination could potentially provide early detection of malignant colorectal lesions.”

Citation: The Pharmaceutical Journal DOI: 10.1211/PJ.2020.20207812

Have your say

For commenting, please login or register as a user and agree to our Community Guidelines. You will be re-directed back to this page where you will have the ability to comment.

Recommended from Pharmaceutical Press

  • Sport and Exercise Medicine for Pharmacists

    Sport and Exercise Medicine for Pharmacists

    All the information you need to provide patients with evidence-based advice on sports and exercise related health matters.

    £27.00Buy now
  • Introduction to Renal Therapeutics

    Introduction to Renal Therapeutics

    Introduction to Renal Therapeutics covers all aspects of drug use in renal failure. Shows the role of the pharmacist in patient care for chronic kidney disease.

    £38.00Buy now
  • Workplace Drug Testing

    Workplace Drug Testing

    Explains drug testing regulatory frameworks and all aspects of drug analysis. Case studies of successful programmes are included.

    £81.00Buy now
  • Drugs and the Liver

    Drugs and the Liver

    Drugs and the Liver assists practitioners in making pragmatic choices for their patients. It enables you to assess liver function and covers the principles of drug use in liver disease.

    £38.00Buy now
  • International Research in Healthcare

    International Research in Healthcare

    Guidance for students or researchers undertaking a multi-centre research project in health services, medicines use and professional practice.

    £38.00Buy now

Search an extensive range of the world’s most trusted resources

Powered by MedicinesComplete
  • Print
  • Share
  • Comment
  • Save
  • Print Friendly Version of this pagePrint Get a PDF version of this webpagePDF

Jobs you might like

Newsletter Sign-up

Want to keep up with the latest news, comment and CPD articles in pharmacy and science? Subscribe to our free alerts.